Alert archive / Indiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 12, NWS Northern Indiana

April 1, 1998Kosciusko County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 1, 1998, 10:19 AM EST for Kosciusko County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 1998, 10:19 AM EST (15:19 UTC)
Expired
Apr 1, 1998, 11:05 AM EST
In force
46 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Kosciusko County, IN

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.3 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
104 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

965 
WUUS53 KIWX 011522 RRA
SVRFWA
INC085-011605-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1019 AM EST WED APR 1 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOSCIUSKO COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 1105 AM EST

* AT 1016 AM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  RAPIDLY DEVELOPING SEVERE THUNDERSTORM 17 MILES WEST NORTHWEST OF
  WARSAW OR 6 MILES WEST OF ETNA GREEN MOVING EAST AT 55 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  ETNA GREEN            NEAR 1024 AM EST
  ATWOOD                NEAR 1028 AM EST
  CLUNETTE              NEAR 1031 AM EST
  WARSAW                NEAR 1034 AM EST
  LEESBURG              NEAR 1035 AM EST
  WINONA LAKE           NEAR 1036 AM EST
  MILFORD               NEAR 1037 AM EST
  OSWEGO                NEAR 1039 AM EST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH... LARGE HAIL... AND
DEADLY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY

ADOLPHSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 9:57 AM EST, 22 minutes earlier.

Area forecast discussion, Apr 1, 9:57 AM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
957 AM EST WED APR 1 1998

CURRENT SAT AND RADAR SHOWS CLDS AND MSTLY SCT RW IN WRN CWA.  ORD
RPRTD TSRA AT 14Z AND WITH COLDER AIR ALOFT AND MAIN VORT LOBE MVG
INTO AREA...RECOMMEND ADDING PSBL TRW IN FIRST PD...ESPECIALLY IN NW
AND NC CWA. WITH DECENT UL WINDS AND EST CLD TRACK FROM SAT/RADAR THE
CLDS/TSRA/RW WL BE IN NORTH CENTRAL CWA  WITHIN THE NEXT HOUR OR
SO. RADAR SHWNG 3D SHR IN FULTON CTY.

COULD SEE SOME MID 50S IN ERN CWA AS CLDS AND PRECIP WL GET THERE
LATER.

DON'T THINK WINDS WILL SWING AROUND TO WEST UNTIL LATER...RECOMMEND
TAKING THAT OUT OF FIRST PD.

ADOLPHSON

.IWX...NONE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 10:11 AM ESTSevere Thunderstorm WarningIWXMarshall49 min
Apr 1, 10:23 AM ESTSevere Thunderstorm WarningIWXElkhart47 min
Apr 1, 10:58 AM ESTSevere Thunderstorm WarningIWXLaGrange52 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.